Medication....makes me more psychotic.

Discussion in 'Therapy and Medication' started by jameslyons, Apr 10, 2009.

  1. jameslyons

    jameslyons Well-Known Member

    For the week I'm in Los Angeles staying with my mother. On her concern, I accepted an invitation to see a doctor about anti-depressants. Up until now I havne't taken them because I distrust the adverse side effects. Plus the only reason I'm alive today is because I don't keep fatal methods in my vacinity. I'm not one for medication in general - over a year I'll take something like aspirin less than a dozen times.

    Anyhow, I got like a four month supply of Lexapro - an anti-depressant the doctor assured me wasn't fatal if OD'd. She warned me that I would feel a bit loopy the first couple of days taking the pill because my brain wouldn't be used to the chemical boost.

    So whatever, I took it.

    And right now I"m having a really difficult time.

    My brain feels slowed; my reaction time is delayed and there's a noticable decline in mental facilities. My speech is particularly affected.

    My hearing is fading in and out.

    On the way home, I started to hallucinate and see a solid, bright yellow stripe bordering objects on the horizon.

    My moods are jumping around - Anger, anxiety, paranoia, laughter, and then big void of detachment.

    I don't feel the compulsion to kill myself, but if the medication doesn't get any better than this.... I don't see the point. Anyone else take lexapro or have problems with those symptoms?
     
  2. mbis0n

    mbis0n Member

    Well you are feeling loopy, your doc said you would for a few days
     
  3. FireBird

    FireBird Well-Known Member

    I had a medicine that really made me psychotic. It is called Moban and its supposedly an ANTI psychotic. It made me hallucinate all the time, more than I ever have in my life and I was on the lowest possible dose. When he increased the dose for a few days, the hallucinations became even worse and my actions looked psychotic to the outsiders. Imagine if I was given the recommended starting dose which is 50mg, I only started at 10mg. It got so bad that when I went to the store, I didn't know which people were real and which were hallucinations. When he did increase it to 20mg, I started hearing voices as well. I read up on the side effects after all this happened and its one of the "rare" side effects that it makes psychotic symptoms worse. If I had the 50mg, I would probably end up in a mental institution. Luckily my pdoc FINALLY realized it was the med and took me off of it. Now I just have the occasional hallucination along with thought insertion. My diagnosis is autism and schizoaffective disorder. I only had one really bad day without the Moban which I heard voices for 15-20 minutes straight and also hearing random sounds. Usually my hallucinations are visual, so that was pretty weird for me.
     
  4. jameslyons

    jameslyons Well-Known Member

    An odd use of the adjective "loopy." People feel loopy after getting a root canal or smoking pot. I think she should have used the term "psychotic."
     
  5. jameslyons

    jameslyons Well-Known Member

    It's good you got off the stuff.
     
  6. downunder

    downunder Well-Known Member

    My shrink was pushing Lexapro on me, even giving me free samples a week at at time. I told her I am not interested as I don';t want the side effects, I ride a motorbike and I cannot afford to have a side effect whilst on it. For me the benefits may out weigh the cause. I told her the thought of being on anti-depressants is enough to make me more depressed.

    A guy a work told me he went to his doctor for a tightness in his throat and the doctor gave him 2 free packs of Lexapro, then when he went to see his normal doctor he told him not to take them.

    Each to their own.
     
  7. Scum

    Scum Well-Known Member

    The side effects can last for a couple of weeks, however, your doctor should be carefully monitoring you during that time. Maybe it's worth calling the doc and explaining the side effects and seeing what they say.
     
  8. jameslyons

    jameslyons Well-Known Member

    Thanks I will.
     
  9. jameslyons

    jameslyons Well-Known Member

    hmmm

    That's ridiculous. :) My GP checked my blood to see if I had thyroid issues.
     
  10. Little_me

    Little_me Well-Known Member

    A doctor gave him Lexapro for no real reason? That's sick :s marketing prescripton drugs in that way is illegal in Europe... You can't get "free samples" of a drug from your doctor at all. Scary :O
     
  11. downunder

    downunder Well-Known Member

    In Australia they give you "starter packs" they are like samples. The shrink I see had some sitting there on the table waiting for me, and she said she would give me a week supply at a time for free. I told her I was not interested, and to talk to the hand, because I wasn't interested. To me this sounds like drug pushing. You get free samples until you form and addiction and then you pay.
     
  12. shades

    shades Staff Alumni

    To James, Downunder and the rest: They tried lexapro on me recently, about 6 months ago and claimed it was the new wave of wonderdrugs. I had the exact same reaction as did James except for the halucinations. It's no wonder they pushed it on Downunder as well, for no good reason as far as I can tell. Maybe it works for some, but it sure seems like they're getting kickbacks from the pharm's on that one. If I told me doctor I had heartburn, he'd probably try and give it to me as an antacid.
     
  13. downunder

    downunder Well-Known Member

    Thats interesting Shades, I might ask her if she gets kickbacks. My issues are mainly grief issues, I told her that I was worried about side effects and she recons only 5% have side effects from Lexapro.
     
  14. shades

    shades Staff Alumni

    Down: I tried to find out how many get the side effects because I had almost every one of them. She told me there's no real way to measure it because almost everybody gets at least one and the percentage is high. So....someone's lying through their teeth. Maybe they hadn't come out with the manual of answers yet.